WDAY.com |

North Dakota's #1 news website 10,650,498 page views — March 2014

Published December 20, 2010, 12:00 AM

Annie's Mailbox: Medication adjustment might help ill sibling

Dear Annie: My 30-year-old sister is mentally ill and currently lives with my mother.

By: Kathy Mitchell and Marcy Sugar, INFORUM

Dear Annie: My 30-year-old sister is mentally ill and currently lives with my mother. “Stacy” used to live in her own place, but in the past six years, she has become gradually more dependent. She refuses to go anywhere alone and will no longer use the telephone or Internet at all. She has no interaction with anyone outside the immediate family.

I’m concerned about Stacy’s well-being, but I’m also worried about my mother, who has become her caregiver. Mom works 80 hours a week and has health issues and needs all the sleep she can get. Stacy shares a room with her and wakes her up frequently during the night to tell her about the voices she’s hearing and the symptoms she’s having. She’s very demanding and won’t leave Mom alone for five minutes.

I don’t know what to do. I fear for my sister’s future. My mother says she will eventually live in a group home, but anytime the subject is brought up, Stacy gets angry and says she’ll never go. She doesn’t recognize that she has an illness and is always going off her medication. She’s been in the hospital repeatedly.

There are no other family members to take care of Stacy, and even if someone offered, she would refuse. Any advice? – Blame the Disease, Not the Person

Dear Blame: It is not uncommon for those with mental illness to prefer to be unmedicated, and sometimes this reluctance can be eased with an adjustment in dosage or change in prescription. Your mother should talk to Stacy’s doctor.

Also, please contact the National Alliance on Mental Illness (nami.org) at (800) 950-6264). They can provide information, referrals and support, and their Family-to-Family program offers education and coping strategies for those caring for a loved one with mental illness.

Tags: